North Dakota, 2022

Blizzard and Ice Storm in North Dakota, November 9 to 10, 2022

November 9 to 10, 2022 · NWS BIS · 32 events in 32 counties and zones

A Colorado low lifted into the Northern Plains and Upper Midwest. Although the system was not very slow moving, it was a very dynamic system which produced very high snowfall rates of nearly three inches per hour in some locations.

Where it happened

Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A Colorado low lifted into the Northern Plains and Upper Midwest. Although the system was not very slow moving, it was a very dynamic system which produced very high snowfall rates of nearly three inches per hour in some locations. Many locations over southwest into central North Dakota received over one foot of snow, with the heaviest snowfall of around two feet falling over south central North Dakota in the Bismarck and Mandan areas. Strong winds combined with the snow over south central North Dakota into much of the James River Valley to produce blizzard conditions. Over Dickey County, warmer air aloft resulted in an extended period of freezing drizzle and freezing rain resulting in significant ice accumulations, especially over the eastern portion of the county. This led to damage to power infrastructure, and power outages to over 150 meters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 9, 7:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 9, 7:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
750 PM CST Wed Nov 9 2022

.UPDATE...
Issued at 735 PM CST Wed Nov 9 2022

Pockets of freezing drizzle across the southern parts of the
forecast area were increasing in coverage. This based on social
media reports and the NDDOT travel map. Issued a special weather
statement earlier to heighten awareness about the -FZDZ.

Showing the dynamics of the system impacting us, lightning
strikes were showing up in southeast South Dakota, pushing up to
near Aberdeen, SD. Closer to midnight the CAMS show this will be
possible in the area south of Jamestown where MUCAPE increases to
a few hundred J/KG.

A change to and continuation of steady snow still looks to be on
track for just after midnight, give or take, south of I-94 (south
and west of Bismarck).

JP Martin

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 338 PM CST Wed Nov 9 2022

A winter storm producing heavy snow and blizzard conditions across
much of western and central North Dakota, and freezing rain in
southeast North Dakota, is expected arrive tonight and persist
through much of Thursday.

Aloft, a deep upper trough was digging through the southwest CONUS
while a 120kt jet was rounding the trough base over Arizona and
Utah. In response, a surface low was deepening over Colorado while a
cold surface high was placed from the high plains of southern
Alberta/Saskatchewan through the Dakotas. As the aforementioned
upper jet kicks out of the parent trough tonight, the surface low
will lift northeast out of Colorado towards the Upper Mississippi.
With North Dakota under the left exit region of the advancing jet, Q-
Vector convergence is forecast to be strong, signaling strong
divergence aloft. By early Thursday morning strong ascent in the
DGZ , maximized by the combination of mid-level WAA and divergence
aloft, will be centered over western to central North Dakota,
pivoting through eastern North Dakota through the day Thursday.
Periods of heavy snowfall rates are expected, likely transitioning
from south central North Dakota in the morning on northeast
through the day. Additionally, a tightening pressure gradient will
increase northerly winds across the state. The combination of
heavy snowfall rates and northerly winds will likely create very
reduced visibility and blizzard conditions. The strong warm air
advection in the low to mid levels will also promote a thermal
warm nose, producing freezing rain in far southeast North Dakota.

Going into tonight, preceding freezing drizzle has been ongoing
and should continue in areas across southern North Dakota this
evening as broad ascent continues to overlap the low stratus
layer. Therefore the Winter Weather Advisory today will be
extended in time and area to cover the time period until winter
warning headlines take over tonight.

The heaviest snowfall accumulation probabilities remain consistent
from the previous few shifts, lining up from around Grant County,
northeast through Bismarck/Mandan and then the northern James River
Valley. Probabilities for exceeding 8 inches of accumulation are
very high in these areas, ranging from 70% to exceeding 90%. Where
the heaviest snow bands set up, locations receiving 12" to 18" are
possible, and a few locations exceeding 18" can't be ruled out. The
high end potential is still uncertain as the residence time of the
strongest ascent is relatively quick while the low moves through,
thus persistent snowfall rates of 1" to near 2" per hour will likely
be needed to reach these totals.

Blizzard conditions are expected where the strongest winds and at
least moderate snowfall rates line up, currently forecast along a
similar axis as the heaviest snowfall accumulation totals overall
and where the current Blizzard Warning is issued. The internal
blowing snow model shows that forecast winds aren't quite high
enough to drive significant visibility concerns by themselves, and
will likely be dependent on the snowfall rates to produce the most
persistent whiteout conditions. That said, at least patchy to areas
of blowing snow and reduced visibility are still possible across
most areas that receive snow either way.

In southeast North Dakota, centered around Dickey/McIntosh/LaMoure
counties, freezing rain and sleet is likely before eventually
completely transitioning to snow by mid-morning Tuesday. Forecast
ice accumulation in Dickey county is right on the edge of
potentially necessitating an Ice Storm Warning, but the longer
duration ice accumulation potential is in South Dakota. The 12Z HREF
FRAM paints this potential well, where the mean value of the CAM
ensemble still reaches 0.25" of ice accumulation in the southwest
portion of Dickey County. Guidance indicates instability aloft
pushing into the southeast to the tune of 100-250 J/kg of MUCAPE,
which may promote periods of spotty coverage of more intense
freezing rain overnight (though still favoring immediately
south/east of the forecast area). If trends begin to lean towards
more intense precipitation in this area, a headline change may be
needed.

Through Thursday, precipitation will become all snow in the
southeast and then eventually begin to taper off late in the day
from west to east. Lingering winds should produce patchy to areas of
blowing snow, but the blizzard probabilities drop off as the snow
exists, persisting longest in eastern portions of the state.
Temperatures are expected to become cold as winds in the morning
produce minimum wind chills ranging from around 10 above far
southeast to near 10 below in the west. Highs range from 15 to 25.
Friday night will be the first cold night in what should be an
extended period of below normal temperatures, where forecast
overnight lows range from 10 below zero northwest to 10 above
central to east.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 338 PM CST Wed Nov 9 2022

Forecast highlights in the long term period will continue to
be below normal temperatures, and also the potential for a series of
clipper systems moving through the region.

Our winter storm will be pushing east of the region at the start of
the extended period on Friday, though a long wave trough will remain
in place over the Great Plains. Deterministic and ensembles show
embedded waves pushing south across the Dakotas Friday and Friday
night as the trough slowly develops eastward. Right now expect dry
weather with these disturbances with a surface ridge over the
central Dakotas, but can't rule out some snow flurries.

Northerly flow on the backside of the trough will bring the coldest
temperatures to the region thus far this fall/winter, with subzero
lows Friday night and highs on Saturday only in the low to middle
teens above. Normal highs and lows are around 40F and 20F
respectively.

While we will see a gradual moderation in temperatures this weekend
through the middle parts of next week, we will remain below normal,
with highs next week Tue/Wed still only climbing up into the 20s.

Mean flow aloft this weekend through much of next week will be north
or northwesterly, with ensembles indicating the potential for one or
two clipper systems moving through the region. Better confidence we
will see one of these waves this coming Sunday, with more
uncertainty for next week. NBM populated some low POPs Sunday for
this wave, and if models hold true would expect these POPs to be
increased in future forecast updates.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 735 PM CST Wed Nov 9 2022

A very impactful early season winter storm will impact all TAF
sites. Expect most of the TAF valid period to be IFR either due
to ceiling, visibility, or both. North to northeast surface winds
will be significantly increasing by 10/12Z.

At KDIK and KBIS -FZDZ will change to -SN within a few hours
either side of 10/04Z, but continue at KJMS until 10/06Z or so. At
KXWA and KMOT it will be snow through the event.

Snow will increase in intensity toward daybreak Thursday with full
blown blizzard conditions forecast for KBIS and KJMS during the
day Thursday. Wind gusts of 30 knots will be common, as high as 35
knots at KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST Thursday for NDZ001-002-
009.

Winter Weather Advisory until midnight CST Thursday night for
NDZ003-004.

Winter Weather Advisory until midnight CST tonight for NDZ005-
010>013-017>023-025-031>037-040>048-050.

Winter Storm Warning from midnight tonight to midnight CST
Thursday night for NDZ005-010>013-017>021-031>033-040-041-043-
044.

Blizzard Warning from midnight tonight to midnight CST Thursday
night for NDZ022-023-025-034>037-042-045>048-050.

Winter Storm Warning until midnight CST Thursday night for
NDZ051.

&&

UPDATE...JPM
SHORT TERM...AE
LONG TERM...NH
AVIATION...JPM
Hazardous weather outlook, Nov 9, 7:25 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
725 PM CST Wed Nov 9 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
725 PM CST Wed Nov 9 2022 /625 PM MST Wed Nov 9 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A significant winter storm will impact western and central North
Dakota through Thursday night. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A significant winter storm will impact western and central North
Dakota through Thursday night. See weather.gov/bis for details.

It will be very cold through the weekend. After that no
significantly impactful weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Nov 9, 6:32 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
632 PM CST Wed Nov 9 2022

NDZ018>023-025-031>037-040>048-050-051-100145-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen,
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake,
Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
632 PM CST Wed Nov 9 2022 /532 PM MST Wed Nov 9 2022/

...ICY ROADS, PARKING LOTS AND SIDEWALKS ACROSS SOUTHERN NORTH
DAKOTA THIS WEDNESDAY EVENING...

Pockets of freezing drizzle continued over parts of southern North
Dakota this Wednesday evening. Be careful, slow down and allow
extra time and stopping distance.

It was slippery in the Bismarck and Mandan areas, and weather
spotters from Dickinson and from Grant County both said it was
starting to get icy there as well. This is why a winter weather
advisory was posted earlier today, anticipating the icy
conditions.

Mixed precipitation will be changing over to snow as we get
closer to midnight. Things will get worse, much worse, as the
night wears on, and Thursday will be a mess.

JP Martin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow, 13 blizzard, 1 ice storm. Local standard time, as filed.

Ice Storm, Dickey

When
November 9, 9:00 PM CST to November 10, 6:00 PM CST
Where
Dickey forecast zone
Property damage
$225,000
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Freezing rain developed over Dickey County, where over a half-inch of liquid precipitation fell in freezing temperatures, with only two inches of snow on the back side of the system. This led to damaged power lines and poles, particularly over the eastern part of the county. Over 150 meters were without power at one point due to the damaged lines and poles.

Heavy Snow, Ward

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
Ward forecast zone
Reported by
COOP Observer

Minot received eight inches of snow.

Heavy Snow, Oliver

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
Oliver forecast zone
Reported by
Public
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Locations south of Hazen received 16 inches of snow.

Heavy Snow, Mercer

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Hazen received 12 inches of snow.

Heavy Snow, Hettinger

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Hettinger forecast zone
Reported by
Public
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

New England received 15 inches of snow.

Heavy Snow, McLean

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer

Underwood received 15 inches of snow.

Heavy Snow, McHenry

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Locations northeast of Velva received seven inches of snow.

Heavy Snow, Rolette

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
Rolette forecast zone
Reported by
COOP Observer
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Locations southeast of Rolette received six inches of snow.

Heavy Snow, Williams

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Williams forecast zone
Reported by
Public
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Williston received nine inches of snow.

Heavy Snow, McKenzie

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Locations northeast of Grassy Butte received eight inches of snow.

Heavy Snow, Dunn

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Dunn forecast zone
Reported by
Public
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Halliday received 12 inches of snow.

Heavy Snow, Stark

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Stark forecast zone
Reported by
CoCoRaHS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Dickinson received 13 inches of snow.

Heavy Snow, Bowman

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Locations northeast of Bowman received seven inches of snow.

Heavy Snow, Adams

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
Public
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Adams County received an estimated eight inches of snow.

Heavy Snow, Slope

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Slope forecast zone
Reported by
COOP Observer
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County received an estimated eight inches of snow.

Heavy Snow, Golden Valley

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Golden Valley forecast zone
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Golden Valley County received an estimated eight inches of snow.

Heavy Snow, Billings

When
November 10, 12:00 AM CST to 6:00 PM CST
Where
Billings forecast zone
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Billings County received an estimated eight inches of snow.

Heavy Snow, Mountrail

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
Mountrail forecast zone
Reported by
Public
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Mountrail County received an estimated eight inches of snow.

Heavy Snow, Pierce

When
November 10, 12:00 AM CST to 9:00 PM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Mountrail County received an estimated eight inches of snow.

Blizzard, Morton

When
November 10, 6:00 AM CST to 8:00 PM CST
Where
Morton forecast zone
Reported by
AWOS

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Burleigh

When
November 10, 6:00 AM CST to 8:00 PM CST
Where
Burleigh forecast zone
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Emmons

When
November 10, 6:00 AM CST to 8:00 PM CST
Where
Emmons forecast zone
Reported by
ASOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Sheridan

When
November 10, 6:00 AM CST to 8:00 PM CST
Where
Sheridan forecast zone
Reported by
ASOS
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Grant

When
November 10, 6:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Sioux

When
November 10, 6:00 AM CST to 8:00 PM CST
Where
Sioux forecast zone
Reported by
AWOS

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Stutsman

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
Stutsman forecast zone
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Kidder

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
Kidder forecast zone
Reported by
ASOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Logan

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, La Moure

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
La Moure forecast zone
Reported by
ASOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, McIntosh

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
McIntosh forecast zone
Reported by
ASOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Wells

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
Wells forecast zone
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

Blizzard, Foster

When
November 10, 9:00 AM CST to 8:00 PM CST
Where
Foster forecast zone
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds and heavy snow combined to produce a blizzard.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067055, 1067024, 1067026, 1067028, 1067030, 1067031, 1067032, 1067033, 1067034, 1067035, 1067036, 1067037, 1067039, 1067044, 1067046, 1067047, 1067048, 1067049, 1067050, 1067005, 1067006, 1067007, 1067008, 1067009, 1067010, 1067016, 1067017, 1067019, 1067020, 1067021, 1067022, 1067023.